Hail, Shelby
- When
- June 4, 4:40 PM CST to 4:45 PM CST
- Where
- Shelby County, 0.81 mi SSE of Fisherville
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.159, -89.665
Penny size hail observed in the Fisherville area.
A weak upper-level disturbance moving through northwest flow aloft interacted with an outflow boundary across West Tennessee and North Mississippi to produce a few severe storms. A couple of tornadoes, damaging winds, and small hail occurred with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A weak upper-level disturbance moving through northwest flow aloft interacted with an outflow boundary across West Tennessee and North Mississippi to produce a few severe storms. A couple of tornadoes, damaging winds, and small hail occurred with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 4, 2:11 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 311 PM CDT Thu Jun 4 2020 .DISCUSSION... Only a few locations have been able to warm into the middle 80s today due to abundant cloud cover and numerous showers and thunderstorms. Coverage of storms is currently minimal but short term guidance has an additional round of storms along and East of the Mississippi River prior to sunset then weakening by around 10 pm. Will maintain a low confidence of strong storms based on said guidance. Overnight a ridge will begin to build back across the Midsouth from the West. This feature will limit coverage of precipitation tomorrow, but also result in warmer temperatures. As a result, expect more diurnally driven thunderstorms during peak heating tomorrow, diminishing quickly after sunset. Any of these type of storms is capable of producing localized heavy rain, brief damaging winds and small hail, however widespread organized severe weather is not expected. The ridge will continue to build Saturday boosting temperatures back into the 90s across the entire Midsouth. A shortwave will track across East Missouri into West Tennessee. Showers and thunderstorms should be most numerous near the Tennessee River and Alabama state line. Once again, organized severe storms are not expected. Dry conditions are expected Sunday with highs in the low 90s as the focus turns to the Gulf of Mexico. Tropical storm Cristobal is expected to approach the Coast of Louisiana early Sunday. Its exact track will be the single biggest factor in our forecast early next week. Temperatures should trend cooler due to clouds and rain could be significant. Models are in good agreement through Monday, but diverge a bit beginning Tuesday morning. The ECMWF currently has a deeper low and a more East track over West Arkansas resulting in a better chance of gusty wind and heavy rain for portions of the Midsouth...especially East Arkansas. By Tuesday evening into Wednesday, whats left of the storm should get caught up in the Westerlies and begin to shift off to the Northeast. Current WPC QPF Tuesday into Wednesday across the Midsouth is 1-2 inches. 30 && .AVIATION... /18z TAFs/ Morning convection has shifted over north MS and may affect TUP over the next few hours. Additional development is anticipated farther north this afternoon, but AM convection has stabilized the boundary layer for now. Will carry VCTS after 20z in most areas with diminishing coverage after 00z. That said, CAMs are indicating a band of persistent overnight convection from northeast AR across portions of west TN (mainly north of MEM). Should this activity develop, it will likely propagate south late tonight and early Friday. Confidence is low with regard to convection during the latter part of the TAF period, so will play it conservative for now. Some patchy low clouds are possible late tonight, especially toward TUP, so that bears watching as well. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 318 PM CDT Thu Jun 4 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-052230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 318 PM CDT Thu Jun 4 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a marginal risk for severe thunderstorms this evening mainly before midnight across North Mississippi and West Tennessee. Damaging winds will be primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Memphis TN
1228 PM CDT Thu Jun 4 2020
MSZ012-013-021-022-041800-
Lafayette MS-Panola MS-Calhoun MS-Yalobusha MS-
1228 PM CDT Thu Jun 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...
Southwestern Lafayette County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...
At 1228 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northwest
of Water Valley, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Lafayette...southeastern Panola...northwestern
Calhoun and northeastern Yalobusha Counties should monitor this storm
closely.
LAT...LON 3421 8983 3430 8967 3422 8936 3406 8948
3401 8969
TIME...MOT...LOC 1728Z 304DEG 18KT 3419 8966
MJSpecial Weather Statement
National Weather Service Memphis TN
116 PM CDT Thu Jun 4 2020
MSZ015-022-041900-
Pontotoc MS-Calhoun MS-
116 PM CDT Thu Jun 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...
Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
At 116 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Banner, or 11 miles
east of Water Valley, moving southeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Pontotoc and northern Calhoun Counties should
monitor this storm closely.
LAT...LON 3405 8951 3414 8951 3416 8948 3416 8933
3410 8915 3393 8918 3389 8939
TIME...MOT...LOC 1816Z 311DEG 15KT 3410 8943
MJSpecial Weather Statement
National Weather Service Memphis TN
217 PM CDT Thu Jun 4 2020
MSZ022-042000-
Calhoun MS-
217 PM CDT Thu Jun 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Southern Calhoun County in northeastern Mississippi...
At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sabougla, or 21
miles east of Grenada, moving southeast at 15 mph.
People in southern Calhoun County should monitor this storm closely.
LAT...LON 3383 8951 3389 8951 3395 8942 3381 8919
3372 8919 3372 8946
TIME...MOT...LOC 1917Z 319DEG 14KT 3386 8945
MJSpecial Weather Statement
National Weather Service Memphis TN
353 PM CDT Thu Jun 4 2020
TNZ001-002-042145-
Lake TN-Obion TN-
353 PM CDT Thu Jun 4 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Northeastern Lake County in western Tennessee...
Northern Obion County in western Tennessee...
At 353 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Clayton, or 9 miles
northeast of Reelfoot Lake State Park, moving east at 20 mph.
People in northeastern Lake and northern Obion Counties should
monitor this storm closely.
LAT...LON 3650 8891 3628 8912 3640 8944 3650 8939
3651 8930
TIME...MOT...LOC 2053Z 290DEG 18KT 3647 8932
MJThe Memphis radar (KNQA), 28 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 tornado, 1 hail. Local standard time, as filed.
Penny size hail observed in the Fisherville area.
A weak tornado knocked down numerous trees northeast of Trenton. Peak winds were estimated at 70 mph.
A weak tornado touched down on Leach Road and traveled southeast crossing Purdy Road and Poplar Springs Road near the Thousand Lakes Community. The tornado continued southeast toward Highway 114 where two homes suffered roof damage. Trees were uprooted and snapped along the path, but overall damage was intermittent along the track. Peak winds were estimated at 80 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906407, 906406, 906412.